Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 69, NWS Jackson, KY

July 4, 2001Clay County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 4, 2001, 11:56 AM EDT for Clay County, Kentucky. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 11:56 AM EDT (15:56 UTC)
Expired
Jul 4, 2001, 12:45 PM EDT
In force
49 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, KY

What was reported inside it

TimeReportWhereRemark
Jul 4, 12:30 PM EDTThunderstorm WindManchester, KYNumerous trees were blown down

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 041556
SVRJKL

KYC051-041645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1156 AM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY

* UNTIL 1245 PM EDT

* AT 1156 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  BENGE...OR ABOUT 12 MILES SOUTH OF MCKEE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER BURNING SPRINGS AT 1205 PM EDT.
  OVER LAUREL CREEK AT 1210 PM EDT.
  OVER AMMIE AT 1215 PM EDT.
  OVER SETH AT 1220 PM EDT.
  3 MILES NORTH OF SPURLOCK AT 1225 PM EDT.
  OVER BRUTUS AT 1230 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH 
AND HAIL UP TO THE SIZE OF NICKELS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LbAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3724 8352 3733 8369 3734 8378 3731 8388
          3725 8395 3718 8397 3717 8370 3714 8356

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:50 AM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 4, 10:50 AM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1050 AM EDT WED JUL 4 2001

14Z SFC ANALYSIS SHOWS A COLD FRONT STRETCHED FROM MICHIGAN THROUGH
SOUTHWEST KENTUCKY AND DOWN TO ARKANSAS. A SECONDARY FRONT IS
DROPPING THROUGH NORTHERN ILLINOIS AND IOWA. AN MCS IS WORKING ITS
WAY THROUGH EAST KENTUCKY WITH HEAVY RAINS AND GUSTY WINDS. THIS
WILL BE DYING OUT TOWARD NOON LEAVING US IN A LULL UNTIL AFTERNOON
HEATING AND THE NEARBY BOUNDARY LIKELY SPARK ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS. DUE TO THE RAIN AND LEFTOVER CLOUDS...
WILL UPDATE TO LOWER TEMPS A TAD ACROSS THE AREA. WILL ALSO FINE
TUNE POPS AND SKY COVER. UPDATE OUT SHORTLY.

.JKL...NONE.

GReEIF

In the hours before

Special weather statement, Jul 4, 9:00 AM EDT, 2 hours 56 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-050030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
900 AM EDT WED JUL 4 2001

...SEVERE THUNDERSTORMS POSSIBLE TODAY AND THIS EVENING OVER ALL
OF EASTERN KENTUCKY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF EASTERN KENTUCKY
TODAY AND INTO THIS EVENING.

A SERIES OF STORM COMPLEXES ARE EXPECTED TO MOVE THROUGH THE OHIO
VALLEY TODAY AS AN APPROACHING COLD FRONT INTERACTS WITH AN
INCREASINGLY MOIST AND UNSTABLE AIR MASS. THE FIRST BATCH OF STORMS
ARE EXPECTED TO DIE OUT OVER EASTERN KENTUCKY DURING THE MORNING.
HOWEVER...ANOTHER ORGANIZED AREA OF STORMS ARE LIKELY LATER THIS
AFTERNOON. IN ADDITION...THE HIGH MOISTURE CONTENT OF THE AIR AND
THESE SLOW MOVING THUNDERSTORM COMPLEXES WILL BRING HEAVY RAIN AND
THE POSSIBILITY OF FLOODING TO EAST KENTUCKY. THE MAIN THREAT FROM
THE STORMS WILL BE WIND DAMAGE...LARGE HAIL AND HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR
LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:38 PM EDTSevere Thunderstorm WarningJKLBreathitt, Perry37 min
Jul 4, 1:40 PM EDTSevere Thunderstorm WarningJKLKnox50 min
Jul 4, 1:54 PM EDTTornado WarningJKLPulaski51 min
Jul 4, 2:44 PM EDTTornado WarningJKLLaurel, Pulaski61 min
Jul 4, 3:26 PM EDTSevere Thunderstorm WarningJKLKnox49 min
Jul 4, 3:44 PM EDTFlash Flood WarningJKLKnox, Laurel3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.